Ophthalmologists are cautioning patients about visual side effects caused by medications for erectile dysfunction (impotence).
These drugs relax the smooth muscles in the blood vessels of the penis by interfering with the action of a special enzyme. A nearly identical enzyme in the retina (the layer of light-sensitive cells lining the back of the eye) might also be affected by these drugs, causing a mild disturbance of color vision in approximately 3% of people taking a higher than recommended dose.
Because of this unusual side effect, ophthalmologists recommend that people with retinitis pigmentosa (an inherited disease affecting the retina) use erectile dysfunction drugs with caution. Patients with other retinal problems should discuss their condition with their ophthalmologist before taking these medications.
In addition, there have been some reports of permanent vision loss related to the use of these medications, but more study is needed to draw any definitive conclusions. If in doubt, speak with your ophthalmologist before taking medications for erectile dysfunction.
Until we have more available data, physicians strongly recommend that men take the lowest dose possible that will still give the desired effect.
(c) 2007 The American Academy of Ophthalmology
This post was written by Rob Schertzer